IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

A General Model of the Behavioral Response to Taxation

  • Joel Slemrod

This paper generalizes the standard model of how taxes affect the labor-leisure choice by allowing individuals to change both their labor supply and avoidance effort in response to tax changes. Doing so reveals that both the income and substitution effect of taxes depend on both preferences and the avoidance technology, and econometric analysis will not in general allow one to separately identify the two influences, unless one can specify observable determinants of the cost of avoidance. The effective marginal tax rate on working must be modified by the addition of an avoidance-facilitating effect, which measures how much the cost of avoidance declines with higher true income. In an extreme case in which the cost of avoidance depends only on reported income, taxation has no compensated effect on labor supply regardless of preferences. This model provides a conceptual structure for evaluating to what extent, and in what situations, the opportunities for avoidance mitigate the real substitution response to tax reform.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.nber.org/papers/w6582.pdf
Download Restriction: no

Paper provided by National Bureau of Economic Research, Inc in its series NBER Working Papers with number 6582.

as
in new window

Length:
Date of creation: May 1998
Date of revision:
Publication status: published as Slemrod, Joel. "A General Model Of The Behavioral Response To Taxation," International Tax and Public Finance, 2001, v8(2,Mar), 119-128.
Handle: RePEc:nbr:nberwo:6582
Note: PE
Contact details of provider: Postal: National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.
Phone: 617-868-3900
Web page: http://www.nber.org
Email:


More information through EDIRC

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Mayshar, Joram, 1991. " Taxation with Costly Administration," Scandinavian Journal of Economics, Wiley Blackwell, vol. 93(1), pages 75-88.
  2. Allingham, Michael G. & Sandmo, Agnar, 1972. "Income tax evasion: a theoretical analysis," Journal of Public Economics, Elsevier, vol. 1(3-4), pages 323-338, November.
  3. Kaplow, Louis, 1990. "Optimal taxation with costly enforcement and evasion," Journal of Public Economics, Elsevier, vol. 43(2), pages 221-236, November.
  4. Usher, Dan, 1986. "Tax Evasion and the Marginal Cost of Public Funds," Economic Inquiry, Western Economic Association International, vol. 24(4), pages 563-86, October.
  5. Harry Grubert & Joel Slemrod, 1994. "The Effect of Taxes on Investment and Income Shifting to Puerto Rico," NBER Working Papers 4869, National Bureau of Economic Research, Inc.
  6. Cremer, Helmuth & Gahvari, Firouz, 1993. "Tax evasion and optimal commodity taxation," Journal of Public Economics, Elsevier, vol. 50(2), pages 261-275, February.
  7. Sandmo, Agnar, 1981. "Income tax evasion, labour supply, and the equity--efficiency tradeoff," Journal of Public Economics, Elsevier, vol. 16(3), pages 265-288, December.
  8. Cowell, Frank A., 1985. "Tax evasion with labour income," Journal of Public Economics, Elsevier, vol. 26(1), pages 19-34, February.
  9. Rosen, Harvey S, 1976. "Tax Illusion and the Labor Supply of Married Women," The Review of Economics and Statistics, MIT Press, vol. 58(2), pages 167-72, May.
  10. Yitzhaki, Shlomo, 1974. "Income tax evasion: A theoretical analysis," Journal of Public Economics, Elsevier, vol. 3(2), pages 201-202, May.
  11. Shlomo Yitzhaki, 1987. "On the Excess Burden of Tax Evasion," Public Finance Review, , vol. 15(2), pages 123-137, April.
  12. Slemrod, Joel, 1994. "Fixing the leak in Okun's bucket optimal tax progressivity when avoidance can be controlled," Journal of Public Economics, Elsevier, vol. 55(1), pages 41-51, September.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:6582. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ()

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.